Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

August 2004, Volume 34 Number 8 , p 25 - 25

Author

  • Carin Schofield RN, ACNP, MSN

Abstract

Outline

  • SELECTED REFERENCE

    During his admission health history, my patient stated that he drinks 8 ounces of whiskey daily. What should I expect over the next few days of his hospitalization? —J.R., MASS.

    Carin Schofield, RN, ACNP, MSN, replies: An estimated 15% to 30% of hospitalized patients have problems with alcohol abuse or dependence and may experience alcohol withdrawal. Within 12 hours of his last drink, your patient may experience minor withdrawal symptoms, such as mild anxiety, tremor, and palpitations.

    If his alcohol abuse is chronic, he's older, or he has abnormal liver function, he also may experience a more severe, life-threatening withdrawal reaction called alcohol withdrawal delirium or delirium tremens. This condition usually occurs 48 to 72 hours after the last drink, and is characterized by mental confusion, agitation, visual hallucinations, diaphoresis, and cardiovascular abnormalities.

    Ask your patient ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: